Kentucky, 2003

Flooding and Hail in Kentucky, May 5, 2003

May 5, 2003 · NWS ILN · 10 events in 7 counties and zones

6 hail, 3 flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 5, 2:00 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 5, 2:00 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT MON MAY 5 2003

IT IS SHAPING UP TO BE A WET WEEK.

18Z MODIFIED SOUNDING AT ILN YIELDED ABOUT 600 J/KG OF CAPE WITH A
HIGH OF 75 AND A DEWPOINT OF 65.  COLD FRONT WAS STILL POISED TO OUR
WEST.  COLD FRONT IS NOT EXPECTED TO GO TOO MUCH FARTHER EAST
TONIGHT AS MEAN FLOW ALOFT REMAINS SWLY...OR NEARLY PARALLEL TO THE
FRONT.  STILL THINK A FEW THUNDERSTORMS MAY ERUPTED LATE THIS AFTN
IN WEAK LOW LVL CONVERGENCE...AND THUS...WILL PLAN ZONES THAT WAY.
THUNDERSTORMS...WITHOUT UPR SUPPORT...THEY SHOULD DIE BEFORE
MIDNIGHT.

NEXT S/WV OVER TX WILL PIVOT INTO THE TN VLY ON TUESDAY.  THIS
S/WV...ALONG WITH A LOW LVL JET...WILL BRING THE BEST CHC OF PCPN TO
OUR SE CWFA ON TUESDAY...WITH ONLY A CHANCE EXPECTED ELSEWHERE.

FOR TUESDAY NIGHT...MOST LOCATIONS WILL REMAIN DRY AS FRONT WAFFLE
OVER THE SRN CWFA.

ON WEDNESDAY...ANOTHER SIGNIFICANT S/WV IS FCST TO MOVE ACRS THE
REGION.  THIS WILL PERTURB A SFC LOW ON WAFFLLING FRONT.  GOOD
DYNAMICS ALOFT AND CONV AT THE LOW LVLS WILL BRING A HIGH
PROBABILITY OF SHOWERS AND THUNDERSTORMS.  AIRMASS SHOULD BE
JUICY...SO HEAVY RAIN A POSSIBILITY ON WEDNESDAY.

WE MAY SEE A BREAK WEDNESDAY NIGHT INTO THURSDAY AS FRONTAL SYSTEM
SAGS SOUTH OF THE REGION BEFORE ANOTHER S/WV BRINGS IT BACK NORTH ON
FRIDAY.

KEPT TEMPS CLOSE TO MAV GUIDANCE.

.ILN...NONE.

HICKMAN
Hazardous weather outlook, May 5, 5:30 AM EST, 10 hours 35 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-051230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
630 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE.  ISOLATED TORNADOES CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.  SOME OF THE
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 5, 1:12 PM EST, 2 hours 53 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-052215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
212 PM EDT MON MAY 5 2003

...SEVERE THUNDERSTORMS ARE POSSIBLE LATTER THIS AFTERNOON AND
EVENING MAINLY ALONG AND SOUTH OF THE OHIO RIVER...

A STATIONARY FRONT NEAR THE OHIO RIVER WILL BE THE FOCUS OF
THUNDERSTORM ACTIVITY THIS AFTERNOON.  SOUTH OF THE THIS FRONT THE
ATMOSPHERE IS VERY MUGGY AND UNSTABLE.  THUNDERSTORMS HAVE ALREADY
DEVELOPED SOUTH OF THE FRONT ACROSS CENTRAL KENTUCKY.  HOWEVER...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THE VICINITY OF
THE OHIO RIVER LATTER THIS AFTERNOON AND EVENING.

DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS FROM THE
THUNDERSTORMS.  WINDS TURNING WITH HEIGHT WILL ALSO MAKE ISOLATED
TORNADOES POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST INDIANA...
SOUTHERN OHIO AND NORTHERN KENTUCKY THIS AFTERNOON AND EVENING.  KEEP
TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES.

 TIPTON

The radar

The Cincinnati radar (KILN), 95 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Owen

When
May 5, 4:05 PM EST to 4:09 PM EST
Where
Owen County, Hesler
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
38.667, -84.333

Hail, Grant

When
May 5, 4:15 PM EST to 4:19 PM EST
Where
Grant County, Corinth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -84.550

Hail, Pendleton

When
May 5, 4:25 PM EST to 4:29 PM EST
Where
Pendleton County, 5 mi NE of Falmouth
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -84.700

Hail, Bracken

When
May 5, 4:45 PM EST to 4:50 PM EST
Where
Bracken County, Foster
Measured
0.75 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

A few trees were knocked down along with the large hail.

Hail, Pendleton

When
May 5, 5:15 PM EST to 5:20 PM EST
Where
Pendleton County, Falmouth
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

Hail, Grant

When
May 5, 5:15 PM EST to 5:19 PM EST
Where
Grant County, 3 mi S of Williamstown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

Thunderstorm Wind, Owen

When
May 5, 5:50 PM EST to 5:55 PM EST
Where
Owen County, 10 mi SE of Owenton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -84.767

Two trees were downed near Fairbanks.

Flood, Mason

When
May 5, 7:40 PM EST to 9:00 PM EST
Where
Mason forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
38.500, -84.567

A series of slow moving strong thunderstorms moved across portions of northern Kentucky during the evening. Rainfall amounts between two and three inches caused creeks to rise out of their banks with high water across numerous county roads. A few small foot bridges were washed out in Robertson County.

Flood, Lewis

When
May 5, 8:00 PM EST to 9:00 PM EST
Where
Lewis forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -84.267

A series of slow moving strong thunderstorms moved across portions of northern Kentucky during the evening. Rainfall amounts between two and three inches caused creeks to rise out of their banks with high water across numerous county roads. A few small foot bridges were washed out in Robertson County.

Flood, Robertson

When
May 5, 8:00 PM EST to 9:00 PM EST
Where
Robertson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -84.217

A series of slow moving strong thunderstorms moved across portions of northern Kentucky during the evening. Rainfall amounts between two and three inches caused creeks to rise out of their banks with high water across numerous county roads. A few small foot bridges were washed out in Robertson County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361953, 5361954, 5361955, 5361956, 5362345, 5362346, 5362347, 5362348, 5362349, 5362538.